Alert archive / Kentucky / Special Weather Statements in 2021

Special Weather Statement, NWS Charleston, WV

June 28, 2021Carter County, Kentucky

NWS Charleston, WV issued this special weather statement at Jun 28, 2021, 8:19 PM EDT for Carter County, Kentucky. It was in force for 11 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2021, 8:19 PM EDT (00:19 UTC)
Expired
Jun 28, 2021, 8:30 PM EDT
In force
11 min
Issued by
NWS Charleston, WV

County Carter County, KY

The radar

The Jackson,KY radar (KJKL), 84 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 997 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
997 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1515 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

745 
WWUS81 KRLX 290019
SPSRLX

Special Weather Statement
National Weather Service Charleston WV
819 PM EDT Mon Jun 28 2021

KYZ102-290030-
Carter-
819 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CARTER COUNTY...

At 819 PM EDT, a strong thunderstorm was located near Olive Hill,
moving northwest at 10 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Olive Hill and Globe. 

This includes Interstate 64 in Kentucky between mile markers 153 and
158.
 
If outdoors, consider seeking shelter inside a building.

LAT...LON 3833 8325 3834 8323 3835 8324 3836 8323
      3840 8324 3844 8321 3830 8317 3826 8322
      3832 8328
TIME...MOT...LOC 0019Z 137DEG 7KT 3833 8322 

$$

25

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Jun 28, 7:42 PM EDT, 37 minutes earlier.

Area forecast discussion, Jun 28, 7:42 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
742 PM EDT Mon Jun 28 2021

.SYNOPSIS...
Hot and humid through mid-week with afternoon thunderstorms each
day. Cold front Thursday into Friday with decent rain amounts
and storms.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 601 PM Monday...

Scattered convection still is continuing across the higher
terrain, but outflow boundaries originating from this activity
has provided a focus for some convection across the adjacent
lowlands too. Localized strong wind gusts with any core
collapses aloft, frequent cloud to ground lightning strikes,
and heavy downpours will continue to remain the main concern
with this convective activity through sunset. Based on latest
radar trends, did make some minor tweaks to PoPs for the
remainder of the evening but the rest of the forecast is on
track.

As of 120 PM Monday...

At this hour, convection is firing in diurnal upslope along the
higher terrain and across northeast KY and southeast OH where
subsidence around the periphery of the Bermuda High is slightly
weaker. Subsidence should continue to strengthen slightly through
the afternoon, but will be a bit more than offset by continued
surface heating through scattered to broken cumulus, towering
cumulus, or CB field. This will yield increasing convective
coverage through the next few hours, with the forecast generally
capped at scattered coverage.

With loss of heating this evening and minimal environmental flow
for updraft organization, convection should be confined to forced
ascent near outflow boundaries toward early evening before
completely dissipating by late evening. Widespread severe weather is
not expected with this activity, but some gusty winds will be
possible with any core drops and locally heavy rain may accompany
slow moving convective cores.

Aside from a few erroneous AWOS observations, should largely stay
under heat advisory criteria this afternoon with a burgeoning
cumulus field slowing insolation this afternoon.

A combination of slightly stronger subsidence and slightly lower dew
points should yield less convective coverage Tuesday than Today,
mainly confined to SE Ohio, N West Virginia, and the mountains of
West Virginia. Environmental flow remains weak yielding similar
concerns to today - some localized gusty winds and locally heavy
downpours.

Tuesday will be slightly warmer than today with highs across the
lower elevations in the lower to mid 90s. Slightly lower dew points
may keep us largely just under heat advisory criteria, but given
less potential cumulus/convective coverage in the afternoon to
temper strong late June Sun angles, could end up needing some
marginal heat highlights.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 155 PM Monday...

Bulk of convection should die off Tuesday night with loss of
heating. Showers and thunderstorms look to increase in coverage
on Wednesday as front edges slowly closer to the CWA, and an
upper disturbance moving along the front helps to enhance
chances. Storms will contain heavy downpours, causing a
localized flash flooding concern in areas that receive
repetitive downpours, and there will be some potential for
strong to severe wind gusts, particularly across northern zones.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 1205 PM Monday...

Showers and thunderstorms continue Thursday into Friday, ahead
of a cold front, which looks to pass later in the day on Friday.
Uncertainty exists in the weekend forecast, with ECMWF dry under
influence of an upper ridge that will gradually start to build
eastward into the region, and GFS indicating a large upper
low/trough forming across the midwest, with a rather wet, stormy
weekend on tap. Maintained just slight chance to chance given
from the nbm for the weekend for now.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 740 PM Monday...

Isolated to scattered showers and storms across parts of the
area should taper off by sunset, which will be followed by
clearing skies for the remainder of the evening. Will leave VFR
conditions in place through the evening hours at all terminals,
but brief MVFR/IFR restrictions could occur at the start of the
period if any of the convective activity directly impacts any
terminals. However, since this activity is mainly on a weakening
trend, will just include VCTS in the TAFs for the first hour or
so of the TAF period but thinking any aviation impacts would be
minor. Otherwise, the main concern overnight will be the
potential of fog across the region, mainly in areas that
received measurable rain from today.

Any fog overnight should burn off by 12Z Tuesday morning, and
VFR conditions should then prevail through the remainder of the
day. While an isolated shower or thunderstorm can't be
completely ruled out Tuesday afternoon and evening, will not
include mention of VCTS in the TAFs at this time as high
pressure in place should limit the overall chance of any
convection to form. In addition, surface winds will be out of
the south on Tuesday, mainly around 5 kts.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: More fog than currently indicated is
possible overnight, contingent on accumulating precipitation
near the terminals.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    M    M    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 00Z WEDNESDAY...
No widespread IFR currently expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JP/SL
NEAR TERM...JP/RG
SHORT TERM...SL
LONG TERM...SL
AVIATION...RG
Hazardous weather outlook, Jun 28, 4:42 AM EDT, 15 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
442 AM EDT Mon Jun 28 2021

KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>016-018-024>030-
033-034-039-040-515-517-519-521-290845-
Greenup-Carter-Boyd-Lawrence KY-Gallia-Lawrence OH-Dickenson-
Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam-Kanawha-Roane-
Calhoun-Mingo-Logan-Boone-Clay-Braxton-Gilmer-Lewis-McDowell-Wyoming-
Upshur-Barbour-Northwest Raleigh-Northwest Fayette-
Northwest Nicholas-Northwest Webster-
442 AM EDT Mon Jun 28 2021

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

The combination of heat and humidity will push heat indices into the
95 to 100 degree range this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low. The threat
for strong to severe storms is low for Wednesday and Thursday,
however any storm can produce heavy downpours which can lead to minor
flooding issues to localized areas especially if hit repeatedly.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-083>085-WVZ009>011-017-019-020-031-032-290845-
Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Wood-
Pleasants-Tyler-Wirt-Ritchie-Doddridge-Harrison-Taylor-
442 AM EDT Mon Jun 28 2021

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a marginal risk out for severe and excessive rainfall for
Wednesday into Thursday. Any storms may become strong to severe and
promote heavy downpours which consequently can lead to minor
flooding issue to localized areas especially if hit repeatedly. The
threat of damaging wind will be the main threat of severe storms.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ516-518-520-522>526-290845-
Southeast Raleigh-Southeast Fayette-Southeast Nicholas-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
442 AM EDT Mon Jun 28 2021

This Hazardous Weather Outlook is for portions of northeast West
Virginia and southeast West Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low. The threat
for strong to severe storms is low for Wednesday and Thursday,
however any storm can produce heavy downpours which can lead to minor
flooding issues to localized areas especially if hit repeatedly.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 28, 4:47 PM EDT, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Charleston WV
447 PM EDT Mon Jun 28 2021

WVZ521-282100-
Northwest Webster-
447 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WEBSTER COUNTY...

At 447 PM EDT, a strong thunderstorm was located near Camden On
Gauley, or 8 miles west of Webster Springs, moving northwest at 10
mph.

Wind gusts of 50 to 55 mph and penny size hail are possible with this
storm.

Locations impacted include...
Cowen, Boggs, Upper Glade and Erbacon.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3840 8048 3838 8059 3852 8066 3858 8053
TIME...MOT...LOC 2047Z 113DEG 10KT 3845 8057

25
Special weather statement, Jun 28, 5:00 PM EDT, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Charleston WV
500 PM EDT Mon Jun 28 2021

WVZ033-282115-
McDowell-
500 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MCDOWELL COUNTY...

At 500 PM EDT, a strong thunderstorm was located near Gilbert Creek,
or 14 miles west of Welch, moving northwest at 15 mph.

Wind gusts of 50 to 55 mph and penny size hail are possible with this
storm.

Locations impacted include...
Gilbert Creek and Iaeger.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3751 8192 3753 8191 3752 8190 3754 8189
      3754 8187 3755 8186 3755 8184 3753 8183
      3751 8183 3751 8180 3750 8178 3745 8183
TIME...MOT...LOC 2100Z 130DEG 13KT 3750 8183

25
Special weather statement, Jun 28, 6:03 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Charleston WV
603 PM EDT Mon Jun 28 2021

WVZ025-282215-
Logan-
603 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LOGAN COUNTY...

At 603 PM EDT, a strong thunderstorm was located near Hinch, or 11
miles south of Logan, moving northwest at 15 mph.

Wind gusts of 50 to 55 mph and penny size hail are possible with this
storm.

Locations impacted include...
Sarah Ann.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3767 8202 3768 8202 3770 8204 3770 8205
      3771 8207 3770 8208 3771 8209 3777 8200
      3769 8195 3766 8200
TIME...MOT...LOC 2203Z 142DEG 11KT 3769 8200

25
Special weather statement, Jun 28, 7:45 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Charleston WV
745 PM EDT Mon Jun 28 2021

WVZ034-290000-
Wyoming-
745 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WYOMING COUNTY...

At 745 PM EDT, a strong thunderstorm was located over Pineville,
moving northwest at 25 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Pineville.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3760 8167 3770 8151 3752 8143 3748 8153
TIME...MOT...LOC 2345Z 146DEG 22KT 3756 8151

25
Special weather statement, Jun 28, 8:19 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
819 PM EDT Mon Jun 28 2021

KYZ102-290030-
Carter-
819 PM EDT Mon Jun 28 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CARTER COUNTY...

At 819 PM EDT, a strong thunderstorm was located near Olive Hill,
moving northwest at 10 mph.

Wind gusts of 50 to 55 mph are possible with this storm.

Locations impacted include...
Olive Hill and Globe.

This includes Interstate 64 in Kentucky between mile markers 153 and
158.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3833 8325 3834 8323 3835 8324 3836 8323
      3840 8324 3844 8321 3830 8317 3826 8322
      3832 8328
TIME...MOT...LOC 0019Z 137DEG 7KT 3833 8322

25

Nearby

Special Weather Statements in Kentucky, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.